Tornadoes · United States · Oklahoma · 2014
EF0 tornado, Clear Lake to Elmwood, Oklahoma, June 22, 2014
From Clear Lake to Elmwood, this EF0 tornado ran 2.0 miles across Beaver County on June 22, 2014, touching down at 5:42 PM CDT and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 22, 2014
- Touchdown
- 5:42 PM CDT (22:42 UTC)
- Lifted
- 5:50 PM CDT (22:50 UTC)
- On the ground
- 8 minutes
- Path length
- 2.0 miles (3.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Beaver County
- Touchdown point
- 36.635, -100.272
- Lift-off point
- 36.606, -100.271
- Record number
- 1406221642-01
The damage survey
13 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Roof off old barn thrown east.
- Old barn/outbuilding destroyed.
- Debris scattered in all four quadrants and east and south side of house with significant hail damage.
- Barn Roof debris due west in a field.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A favorable northwest flow aloft pattern and abundant moisture resulted in a round of severe convection for the 22nd and into the early morning hours of the 23rd. A discrete supercell developed over the eastern Oklahoma Panhandle during the early afternoon hours of the 22nd. This supercell would go on to produce several brief tornadoes and hail up to the size of tennis balls while slowly moving southward across the far eastern Oklahoma Panhandle. The outflow from this tornadic supercell interacted with discrete storms developing along a southward moving cold front over western Kansas, and caused the storms to transition into a linear structure. This line would enter the central Oklahoma Panhandle around 8 PM CST before exiting by 10 PM CST.
A slow moving supercell thunderstorm moved southward across the eastern Oklahoma Panhandle during the evening hours of the 22nd. This supercell produced multiple brief tornadoes over the course of several hours. This tornado developed across eastern Beaver County near Slapout (Beaver County). The tornado caused minor damage to an old barn as well as minor roof damage to a manufactured home. A few outbuildings were also damaged as the tornado drifted south across US. Highway 412. The winds were estimated at 80 mph. After producing this tornado, the parent supercell continued moving southward across the eastern Oklahoma Panhandle.
A slow moving supercell thunderstorm moved southward across the eastern Oklahoma Panhandle during the evening hours of the 22nd. This supercell produced multiple brief tornadoes over the course of several hours. This tornado developed across eastern Beaver County roughly 12 miles west of Slapout (Beaver County). The tornado snapped nearly two dozen power poles and caused damage to a barn with the east wall and roof missing. It also damaged a center pivot irrigation system and caused additional roof and wall damage to a barn and house. The winds were estimated at 90 mph. After producing this tornado, the parent supercell continued moving southward across the eastern Oklahoma Panhandle.
A slow moving supercell thunderstorm moved southward across the eastern Oklahoma Panhandle during the evening hours of the 22nd. This supercell produced multiple brief tornadoes over the course of several hours. This tornado developed across eastern Beaver County near Elmwood (Beaver County). The tornado snapped the tops of trees and destroyed a metal garage completely. The winds were estimated at 75 mph. After producing this tornado, the parent supercell continued moving southward across the eastern Oklahoma Panhandle.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 20:51 UTC and running to 02:54 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:30 UTC | 21:30 UTC | Severe Thunderstorm Warning | AMA |
| 20:51 UTC | 02:54 UTC | Severe Thunderstorm Watch | AMA |
| 21:15 UTC | 22:15 UTC | Severe Thunderstorm Warning | AMA |
| 21:32 UTC | 00:30 UTC | Flood Advisory | AMA |
| 22:05 UTC | 23:00 UTC | Severe Thunderstorm Warning | AMA |
| 22:43 UTC | 23:45 UTC | Severe Thunderstorm Warning | AMA |
| 22:48 UTC | 02:00 UTC | Flash Flood Warning | AMA |
| 22:58 UTC | 23:15 UTC | Tornado Warning | AMA |
| 23:11 UTC | 23:46 UTC | Tornado Warning | AMA |
| 23:14 UTC | 00:15 UTC | Severe Thunderstorm Warning | AMA |
| 00:45 UTC | 01:20 UTC | Severe Thunderstorm Warning | AMA |
| 02:07 UTC | 03:00 UTC | Severe Thunderstorm Warning | AMA |
| 02:26 UTC | 04:30 UTC | Flash Flood Warning | AMA |
| 02:46 UTC | 03:45 UTC | Severe Thunderstorm Warning | AMA |
| 02:54 UTC | 07:21 UTC | Severe Thunderstorm Watch | AMA |
| 03:27 UTC | 04:05 UTC | Severe Thunderstorm Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 22, 4:36 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jun 22, 4:36 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 436 PM CDT SUN JUN 22 2014 ...HEAVY RAIN/SEVERE WEATHER POSSIBLE THIS AFTERNOON AND TONIGHT... .DISCUSSION... THE MAIN FOCUS OF THIS FORECAST WILL BE ON CONVECTION THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE DEVELOPING AND A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED ALREADY FOR A MAJORITY OF THE PANHANDLES EXCLUDING FAR SOUTH AND SW AREAS. MLCAPE VALUES OF 3000 J/KG AND EFFECTIVE SHEAR OF 40 KTS DUE TO A WEAK BUT NICELY VEERING WIND PROFILE WILL CONTINUE TO SUPPORT ORGANIZED CONVECTION. INITIAL CELLS THIS AFTERNOON WILL HAVE THE POTENTIAL TO BE SUPERCELLULAR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. LATER THIS EVENING...EXPECT CLUSTERS OF THUNDERSTORMS IN ERN CO AND SWRN KS TO BEGIN TO INTERACT AND GROW UPSCALE TO A FORWARD PROPAGATING, STRONG WIND PRODUCING MCS AIDED BY EXPECTED COLD POOL DEVELOPMENT. 850-300 MEAN WINDS AND CORFIDI VECTORS SUGGEST RAPID FORWARD SPEED INTO THE EASTERN PANHANDLES. LIFTING ON THE LEADING EDGE SHOULD BE MORE THAN SUFFICIENT IN OUR AREA TO KEEP THE SYSTEM PROPAGATING SE. ON THE WRN EDGE OF THE EXPECTED MCS... OUTFLOW INTERACTION WITH A DEVELOPING LOW LVL JET COULD RESULT IN ADDITIONAL THUNDERSTORM ACTIVITY FURTHER WEST TOWARD AMARILLO LATE THIS EVENING/VERY EARLY MON MORNING. OVERALL BEST CHANCES FOR STORMS AND SVR WX WILL BE IN THE ERN HALF OF THE PANHANDLES. FORECAST SOUNDINGS INDICATE HEAVY RAIN AS A CERTAINTY WITH STORMS BUT HAVE REFRAINED FROM ISSUING A FLASH FLOOD WATCH DUE TO EXPECTED RAPID FORWARD MOTION OF THE MAIN MCS. STORM CHANCES CONTINUE INTO AT LEAST THE MIDDLE PART OF THE WEEK... BUT A LOT WILL DEPEND ON HOW FAR SOUTH THE COLD FRONT SURGES TONIGHT AND WHAT KIND OF ADDITIONAL DEVELOPMENT WE GET ALONG IT LATE TONIGHT AND/OR TOMORROW. THINK THERE WILL BE SOME NWD MIXING OF THE FRONT TOMORROW AND ANOTHER ROUND OF STORMS WILL DEFINITELY BE POSSIBLE ALONG THIS BOUNDARY MON EVENING SO WENT AHEAD AND INCREASED POPS IN THE SW TX PANHANDLE FOR MON NIGHT. UNCERTAINTY CONTINUES TO BE HIGH LATER IN THE PERIOD AS MED RANGE MODELS VARY WILDLY ON THE OVERALL UPR PATTERN. TEMPERATURES WILL GENERALLY REMAIN WITHIN 5-10 DEGREES OF NORMAL. SIMPSON && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 64 83 64 83 64 / 40 20 40 20 30 BEAVER OK 66 87 65 87 65 / 90 20 30 20 40 BOISE CITY OK 62 82 61 85 62 / 50 20 40 20 30 BORGER TX 67 86 67 86 66 / 60 20 40 20 30 BOYS RANCH TX 65 86 65 88 66 / 30 20 40 20 30 CANYON TX 63 84 64 84 64 / 40 30 40 20 20 CLARENDON TX 66 85 66 84 66 / 50 30 40 20 30 DALHART TX 61 83 61 85 63 / 40 20 40 20 30 GUYMON OK 65 85 65 86 64 / 70 20 30 20 40 HEREFORD TX 63 84 63 84 63 / 30 30 40 20 20 LIPSCOMB TX 66 85 65 86 66 / 80 20 30 20 40 PAMPA TX 64 83 64 83 65 / 70 20 40 20 30 SHAMROCK TX 66 86 66 85 66 / 70 30 30 20 30 WELLINGTON TX 68 88 68 86 68 / 60 30 30 20 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/09
Hazardous weather outlook, Jun 22, 4:02 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 402 PM CDT SUN JUN 22 2014 OKZ001>003-TXZ001>020-231200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 402 PM CDT SUN JUN 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE LIKELY ACROSS THE NORTHERN PANHANDLES THIS AFTERNOON. A FEW STORMS THAT DEVELOP WILL BE STRONG TO SEVERE...WITH LARGE HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING WINDS TO 70 MPH THE PRIMARY HAZARDS. TONIGHT...SEVERE THUNDERSTORMS COULD AFFECT MUCH OF THE REST OF THE PANHANDLES WITH THE POTENTIAL FOR HAIL TO THE SIZE OF QUARTERS...DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...AND VERY HEAVY RAINFALL WHICH COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES MONDAY THROUGH WEDNESDAY. A FEW STORMS THAT DEVELOP DURING THIS TIME PERIOD WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. LOCALLY HEAVY RAINFALL COULD ALSO LEAD TO THE POTENTIAL FOR FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE LIMITED ACTIVATION AT TIMES THROUGH WEDNESDAY.
In the hours before
Special weather statement, Jun 22, 3:17 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CDT SUN JUN 22 2014
OKZ003-222100-
BEAVER OK-
317 PM CDT SUN JUN 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAVER COUNTY UNTIL
400 PM CDT...
AT 315 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF KNOWLES...OR 17 MILES
NORTHEAST OF BEAVER...MOVING EAST AT 15 MPH.
HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
KNOWLES... GATE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3700 9999 3684 10000 3684 10041 3701 10042
3701 10000
TIME...MOT...LOC 2018Z 251DEG 15KT 3697 10027
JACKSONThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
10.7 hours before the tornado, 132 km from the path. June 22, 2014.
- Mixed-layer CAPE
- 1291 J/kg
- Mixed-layer CIN
- -141 J/kg
- Surface CAPE
- 654 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.5
- 0-3 km lapse rate
- 5.0 K/km
Dodge City, (KDDC), 00:00Z
1.3 hours after it, 132 km from the path. June 23, 2014.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -315 J/kg
- Surface CAPE
- 51 J/kg
- Mixed-layer LCL
- 2643 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -90 m²/s²
- 0-3 km storm-relative helicity
- -99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Dodge City radar (KDDC), 130 km away, was scanning. The volume nearest the touchdown began at 22:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:22 UTC | TSTM WND DMG | 1 E Knowles | Beaver, OK | FIVE TELEPHONE LINES BLOWN DOWN IN KNOWLES. |
| 21:55 UTC | HAIL 1.75 | Knowles | Beaver, OK | RELAYED FROM A REPORTER AT THE WOODWARD NEWS. TIME IS APPROXIMATE. |
| 22:37 UTC | HAIL 1 | 8 Nw Slapout | Beaver, OK | |
| 22:37 UTC | TORNADO | 10 Wnw Slapout | Beaver, OK | BRIEF 15 TO 20 SECOND TORNADO IN OPEN FIELD. NO DAMAGE OBSERVED. |
| 22:42 UTC | TORNADO | 9 W Slapout | Beaver, OK | MINOR DAMAGE TO AN OLD BARN AS WELL AS MINOR ROOF DAMAGE TO A MANUFACTURED HOME. A FEW OUTBUILDINGS WERE DAMAGED. TORNADO DRIFTED SOUTH ACROSS US HIGHWAY 412. TORNADO WAS RATED EF-0...AND LASTED 8 MINUTES. |
| 22:48 UTC | FLASH FLOOD | 2 S Knowles | Beaver, OK | WATER COVERING COUNTY ROADS SOUTH OF THE TOWN OF KNOWLES. |
| 22:49 UTC | FLASH FLOOD | 2 S Knowles | Beaver, OK | WATER COVERING COUNTY ROADS SOUTH OF THE TOWN OF KNOWLES. |
| 23:03 UTC | TORNADO | 14 W Slapout | Beaver, OK | AT LEAST TWO DOZEN POWER POLES SNAPPED WITH DAMAGE TO A BARN WITH THE EAST WALL AND ROOF MISSING. A CENTER PIVOT IRRIGATION SYSTEM WAS DAMAGED. ADDITIONAL ROOF AND WALL DAMAGE TO A BARN AND HOUSE. TORNADO WAS RATED EF-1. |
| 23:10 UTC | TSTM WND GST 66 | 8 W Slapout | Beaver, OK | |
| 23:30 UTC | FLASH FLOOD | Knowles | Beaver, OK | A REPORTER AT THE WOODWARD NEWS SENT A PICTURE OF A FARM ROAD THAT WAS COMPLETELY WASHED OUT. TIME IS APPROXIMATE. |
| 23:31 UTC | TORNADO | 7 Se Elmwood | Beaver, OK | TOPS OF TREES SNAPPED AND A METAL GARAGE COMPLETELY DESTROYED. TORNADO WAS RATED EF-0...AND LASTED 1 MINUTE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of June 22, 2014
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.